Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 37, NWS Flagstaff, AZ

August 9, 2016Gila County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 9, 2016, 1:23 PM MST for Gila County, Arizona. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2016, 1:23 PM MST (20:23 UTC)
Expired
Aug 9, 2016, 1:45 PM MST
In force
22 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 38 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 1:31 PM MSTHAIL 1.252 Wsw Star Valley, AZRIM CLUB GOLF COURSE NEAR PAYSON REPORTED HALF-DOLLAR SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 8.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2016-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2016-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
363 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
2046 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

311 
WUUS55 KFGZ 092023
SVRFGZ
AZC007-092045-
/O.NEW.KFGZ.SV.W.0037.160809T2023Z-160809T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
123 PM MST TUE AUG 9 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GILA COUNTY IN EAST CENTRAL ARIZONA...

* UNTIL 145 PM MST

* AT 122 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER STAR VALLEY...OR
  OVER PAYSON... AND MOVING NORTH NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PAYSON...STAR VALLEY...ROUND VALLEY...MESA DEL CABA...
  FREEDOM ACRES...BEAVER VALLEY...
  WATER WHEEL BURN AT HOUSTON MESA RD-S...
  WATER WHEEL BURN AT HOUSTON MESA RD-N AND HOUSTON MESA CAMPGROUND.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 STATE ROUTE 260 BETWEEN MILE MARKERS 252 AND 263.
 STATE ROUTE 87 SOUTHBOUND BETWEEN MILE MARKERS 249 AND 251.
 STATE ROUTE 87 BETWEEN MILE MARKERS 249 AND 256.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3416 11126 3421 11137 3437 11129 3430 11113
TIME...MOT...LOC 2022Z 230DEG 13KT 3423 11129 

$$

MOTTICE
2 follow-up statements
665 
WWUS55 KFGZ 092034
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
134 PM MST TUE AUG 9 2016

AZC007-092045-
/O.CON.KFGZ.SV.W.0037.000000T0000Z-160809T2045Z/
GILA AZ-
134 PM MST TUE AUG 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM MST
FOR GILA COUNTY...

AT 133 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED OVER STAR VALLEY...OR
JUST NORTHEAST OF PAYSON...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
PAYSON...STAR VALLEY...ROUND VALLEY...MESA DEL CABA...
FREEDOM ACRES...BEAVER VALLEY...
WATER WHEEL BURN AT HOUSTON MESA RD-S...
WATER WHEEL BURN AT HOUSTON MESA RD-N AND HOUSTON MESA CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3416 11126 3421 11137 3437 11129 3430 11113
TIME...MOT...LOC 2033Z 230DEG 13KT 3426 11125 

$$

MOTTICE
396 
WWUS55 KFGZ 092040
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
140 PM MST TUE AUG 9 2016

AZC007-092050-
/O.EXP.KFGZ.SV.W.0037.000000T0000Z-160809T2045Z/
GILA AZ-
140 PM MST TUE AUG 9 2016

...THE SEVERE THUNDERSTORM WARNING FOR GILA COUNTY WILL EXPIRE AT 145
PM MST...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE. HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3416 11126 3421 11137 3437 11129 3430 11113
TIME...MOT...LOC 2037Z 230DEG 13KT 3426 11125 

$$

MOTTICE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 9:15 AM MST, 4 hours 8 minutes earlier.

Area forecast discussion, Aug 9, 9:15 AM MST, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
915 AM MST TUE AUG 9 2016

.SYNOPSIS...A tropical moisture surge will cause increasing
chances for thunderstorms containing heavy rainfall from today
through Wednesday evening. Expect decreasing precipitation chances
on Thursday. Much drier and warmer conditions are expected starting
Friday.

&&

.DISCUSSION...
The forecast through tonight is in good shape. We will be reviewing
todays 12z model data to  decide whether the Flash Flood Watch
should be expanded northward for Wednesday.

.Prev discussion 347 am...An ongoing moisture surge is likely to lead
to an active monsoon period over the next 24 to 48 hrs, and we have
a Flash Flood Watch out for most of the southern portions of our
forecast area for later today and into Wednesday.

From Thursday onward...Chances for showers are expected to
decrease under a drying flow pattern. Warming daytime temperatures
are likely to climb back to near daily normals as high pressure
builds into the region from Friday and into the weekend.

&&

.AVIATION...For the 18Z package...Expect increasing activity aft 18Z-
20Z as moisture increases from south to north, best chances from the
Mogollon Rim southward. Chance of storms continues overnight mainly
south of KGCN-KSOW line. MVFR and isold IFR in the stronger storms.
Aviation discussion not updated for TAF amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch from late
tonight through Wednesday evening FOR AZZ013-014-016-017.

Flash Flood Watch from this afternoon through Wednesday evening
FOR AZZ008-018-037-038.

&&

PUBLIC...DL / KD
AVIATION...JJ

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 9, 11:34 AM MST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1134 AM MST TUE AUG 9 2016

AZZ004>018-037>040-100700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1134 AM MST TUE AUG 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE AND TWO...TODAY THROUGH WEDNESDAY

A FLASH FLOOD WATCH IS IN EFFECT FROM LATE THIS AFTERNOON THROUGH
WEDNESDAY FOR MUCH OF NORTHERN ARIZONA. SEE THE WATCH ON OUR
WEBSITE FOR ADDITIONAL DETAILS. THIS WATCH IS DUE TO A SURGE OF
TROPICAL MOISTURE AND EXPECTED THUNDERSTORM DEVELOPMENT.

.DAYS THREE THROUGH SEVEN...THURSDAY THROUGH MONDAY

CHANCES FOR STORMS WILL DECREASE ON THURSDAY WITH MAINLY DRY
WEATHER STARTING FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 9, 10:06 AM MST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1006 AM MST TUE AUG 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     FLASH FLOOD      9 SE CARRIZO            33.90N 110.17W
07/30/2016                   GILA               AZ   EMERGENCY MNGR

            4-5 FEET OF FLOW WITH DEBRIS AT THE HIGHWAY
            73 BRIDGE IN CEDAR CREEK.

&&

NWS FLAGSTAFF AZ
IRIS SYSTEM

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:28 PM MSTAreal Flood AdvisoryFGZYavapai2 hr
Aug 9, 3:19 PM MSTSpecial Weather StatementFGZ41 min
Aug 9, 3:46 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai3 hr
Aug 9, 4:20 PM MSTSevere Thunderstorm WarningFGZYavapai25 min
Aug 9, 4:44 PM MSTSpecial Weather StatementFGZYavapai31 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.